Abstract

Recombinant human factor VIIa (rhFVIIa) has recently been used off label as a hemostatic agent for a variety of congenital and acquired coagulopathies. We report a case of bleeding from an acquired factor V (FV) inhibitor after exposure to bovine thrombin that failed to respond to rhFVIIa concentrate. A 63 y/o male presented with syncope followed by hematuria 4 weeks after spinal fusion surgery where bovine thrombin was used to seal a dural leak. His initial PT was 78, APTT >90, INR 7.0, H/H 7.3/20.9, FII 0.46 U/ml, FV <0.01 U/ml, FIX 1.17 U/ml, FX 0.46 U/ml, FXI 0.89 U/ml, FXII 0.62 U/ml, and FV inhibitor level was 15.2 Bethesda units (BU). Abdominal CT revealed a large retroperitoneal hematoma and abdominal angiogram was negative. He received numerous units of PRBCs, FFP, platelets, vitamin K, IV methylprednisolone, and IVIG but continued to have hematuria and oozing at the site of a R groin arterial catheter, and was hypotensive while in the ICU. He received 4.8 mg of rhFVIIa initially with a post infusion PT of 68.5, INR 6.1, and APTT >90. He received rhFVIIa again at 4.8 mg and continued to bleed with no changes in coagulation profile or bleeding. He then received 9.6 mg of rhFVIIa with no change. He continued on IVIG and IV methylprednisolone but continued to bleed with PT >90, INR not calculable, and APTT >90. He was switched to oral prednisone, plasmapheresis (PP) initiated, and the PT post-PP was 72, INR 6.5, APTT >90. His coagulation parameters returned to pre-PP levels. FV level was then undetectable and the FII level was <0.01. PP was continued for 8 days but his level of inhibitor continued to be high at 35.2 BU. Since the decreases in PT and APTT were transient and the inhibitor level was high, attempts were made to decrease production of the inhibitor with rituximab 375 mg/m2 weekly x 4 doses. Prednisone was tapered off and he was discharged at 11 weeks post-operatively, but returned in 48 hours with rectal bleeding and H/H 7.0/20.5, PT 70.2, INR 6.3, APTT>90. He had aggressive volume resuscitation and PP was reinitiated. He was restarted on prednisone and cyclophosphamide was initiated. No bleeding source was identified, no rhFVIIa was given, his condition stabilized, and he was discharged. At 12 weeks post-operatively, his FV level increased from <0.01 to 0.22 U/ml, with a decline in the inhibitor level from 2.0 to 0.0 BU in <1 week. The level of FV declined again to a level of 0.02 U/ml 10 days but recovered again. 14 weeks after surgery his inhibitor titer was not measurable and his FV level was 0.33 U/ml at discharge. He was off all immunosuppressives and had a FV level of 0.81 U/ml at 17 weeks post-operatively. Acquired FV inhibitors associated with the use of bovine thrombin have a variable incidence of bleeding, but when bleeding does occurs, it may be difficult to manage. This patient showed no clinical or laboratory response to rhVIIa concentrate. He may have had a response to rituximab, but the reported natural history of anti-FV antibodies suggests spontaneous remission at 10–12 weeks which is approximately when the FV level rose significantly but was also soon after the course of rituximab was completed. While rhFVIIa has been used for hemostasis in a number of coagulopathies, this report suggests that it may not be useful for bleeding in patients with acquired anti-FV antibodies.

Author notes

Corresponding author